Alert archive / Hawaii / High Surf Advisories in 2012
High Surf Advisory 34, NWS Honolulu, HI
NWS Honolulu, HI issued this high surf advisory at Nov 22, 2012, 3:15 AM HST for Kalawao County, Hawaii. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Nov 22, 2012, 3:15 AM HST (13:15 UTC)
- Expired
- Nov 22, 2012, 3:37 PM HST
- In force
- 12 hr
- Issued by
- NWS Honolulu, HI
County Kalawao County, HI
The radar
The Molokai radar (PHMO), 24 km from the middle of the area, began a volume at 13:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 1.3 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 211 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 604 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -34 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
510 WHHW40 PHFO 221315 CFWHFO URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 315 AM HST THU NOV 22 2012 ...HIGH SURF ADVISORY FOR EAST FACING SHORES OF MAUI AND THE BIG ISLAND... .BUOY OBSERVATIONS INDICATE THAT A LONG PERIOD NORTH SWELL OVER THE EASTERN END OF THE MAIN HAWAIIAN ISLANDS HAS BOOSTED SURF HEIGHTS ALONG EAST FACING SHORES WITH A NORTHERN EXPOSURE ON MAUI AND THE BIG ISLAND. THIS SWELL IS EXPECTED TO GRADUALLY SUBSIDE BY THIS EVENING. HIZ017-020-025-230215- /O.NEW.PHFO.SU.Y.0034.121122T1315Z-121123T0400Z/ MAUI WINDWARD WEST-WINDWARD HALEAKALA-BIG ISLAND NORTH AND EAST- 315 AM HST THU NOV 22 2012 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. * SURF...ALONG EAST FACING SHORES OF THE BIG ISLAND...7 TO 10 FEET. ALONG EAST FACING SHORES OF MAUI...5 TO 8 FEET. * TIMING...THROUGH THIS AFTERNOON. * IMPACTS...LARGE BREAKING WAVES WILL CAUSE HAZARDOUS CONDITIONS IN THE SURF ZONE...INCLUDING DANGEROUS RIP CURRENTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT WAVES ALONG THE AFFECTED SHORES WILL BE HIGHER THAN NORMAL. BEACH GOERS ARE URGED TO STAY OUT OF THE WATER AND WELL AWAY FROM THE SHORE BREAK DUE TO HAZARDOUS WAVE ACTION AND RIP CURRENTS. FORECAST SURF HEIGHTS ARE ESTIMATES OF THE HEIGHT OF THE FACE...OR FRONT...OF WAVES. && $$ HOUSTON
1 follow-up statement
879 WHHW40 PHFO 230137 CFWHFO URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 337 PM HST THU NOV 22 2012 ...HIGH SURF ADVISORY FOR EAST FACING SHORES OF MAUI AND THE BIG ISLAND IS CANCELLED... .THE NORTH SWELL AFFECTING THE EAST FACING SHORES CONTINUES TO DIMINISH. HIZ017-020-025-230245- /O.CAN.PHFO.SU.Y.0034.000000T0000Z-121123T0400Z/ MAUI WINDWARD WEST-WINDWARD HALEAKALA-BIG ISLAND NORTH AND EAST- 337 PM HST THU NOV 22 2012 ...HIGH SURF ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH SURF ADVISORY. SURF ALONG EAST FACING SHORES OF MAUI AND THE BIG ISLAND CONTINUES TO LOWER. $$ BURKE
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high surf advisory went out at Nov 21, 8:30 PM HST, 6 hours 45 minutes earlier.
Area forecast discussion, Nov 21, 8:30 PM HST, 6 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 830 PM HST WED NOV 21 2012 .SYNOPSIS... WINDS WILL WEAKEN AND SHIFT SOUTHEASTERLY...ALLOWING FOR LOCAL OFFSHORE LAND BREEZES AT NIGHT AND ONSHORE SEA BREEZES DURING THE DAY. HIGH CLOUDS WILL KEEP SKIES MOSTLY CLOUDY THROUGH THURSDAY...THEN START TO DIMINISH. THE LIGHTER SOUTHEASTERLY WINDS AND THE POSSIBILITY OF UNSETTLED WEATHER WILL CONTINUE THROUGH THE HOLIDAY WEEKEND. STRONGER NORTHEAST WINDS WILL FILL IN BY MONDAY. && .DISCUSSION... WATER VAPOR IMAGERY SHOWS AN UPPER LEVEL TROUGH WITH AN AXIS 900 MILES WEST-NORTHWEST OF KAUAI...MOVING EAST AT 15 MPH. A COLD FRONT IS ASSOCIATED WITH THE TROUGH JUST EAST OF THE AXIS...ABOUT 600 MILES NORTHWEST OF KAUAI. AHEAD OF THE TROUGH...A 50 KNOT WEST-SOUTHWESTERLY UPPER LEVEL JET EXTENDS ACROSS THE MAIN HAWAIIAN ISLANDS...AND IS RESPONSIBLE FOR THE LAYERED MIDDLE AND HIGH LEVEL CLOUDS OVER THE SOUTHERN HALF OF THE STATE. THE TROUGH IS ENHANCING THUNDERSTORMS IN AN AREA ABOUT 425 MILES SOUTHWEST OF KAUAI. WHILE THIS CONVECTION IS EXPECTED TO REMAIN SOUTHWEST OF US...DEBRIS CLOUDS PICKED UP BY THE SUBTROPICAL JET WILL HELP TO KEEP THE STATE MOSTLY CLOUDY THROUGH THURSDAY. AS THE HIGH-BASED LAYERED CLOUDS WILL OCCASIONALLY BE THICK ENOUGH TO PRECIPITATE DOWN TO THE BIG ISLAND SUMMITS...LIGHT RAIN/SNOW CHANCES REMAIN IN THE FORECAST FOR TONIGHT/THURSDAY. WITH DRY MID-LEVELS STILL APPARENT EVEN ON THE 00Z HILO SOUNDING...THE GREATEST PRECIP CHANCES WILL OCCUR AT THE SUMMIT VERSUS FARTHER DOWN THE SLOPE. AT THE SURFACE...A HIGH IS FAR NORTHEAST OF THE STATE...WITH A RIDGE EXTENDING SOUTHWEST FROM IT AND PASSING ABOUT 200 MILES NORTH OF KAUAI. THE NEARBY RIDGE AND WEAK PRESSURE GRADIENT OVER THE STATE IS CAUSING WEAK SOUTHEASTERLY FLOW. NIGHTTIME LAND BREEZES AND DAYTIME ONSHORE SEA BREEZES WITH INTERIOR CLOUDS AND SHOWERS SHOULD DOMINATE OVER THE BACKGROUND FLOW INTO THE WEEKEND. AVAILABLE MOISTURE FOR CLOUDS AND SHOWERS OVER THE HAWAIIAN ISLANDS SHOULD BE HIGHER THAN NORMAL ACROSS THE SOUTHERN HALF OF THE STATE...AND LESS THAN NORMAL FOR THE NORTHERN HALF. THERE IS A BIT MORE UNCERTAINTY IN THE FORECAST DETAILS DUE TO MODEL INCONSISTENCY OVER THE LAST FEW DAYS. WITH RESPECT TO THE OVERALL PATTERN...THE COLD FRONT NORTHWEST OF THE STATE WILL STALL ABOUT 300-400 MILES NORTHWEST OF KAUAI AS A WEAK LOW DEVELOPS ALONG IT. THIS FRONT WILL SUPPRESS THE RIDGE SOUTHWARD TO NEAR KAUAI. AS A NEW UPPER LEVEL TROUGH DIGS FAR NORTH OF THE STATE...THE LOW WILL STRENGTHEN AND TRACK NORTHEAST AWAY FROM THE AREA BEGINNING SATURDAY...EVENTUALLY BRINGING THE REMAINS OF THE FRONT ACROSS THE AREA SUNDAY NIGHT/MONDAY MORNING. STRONGER NORTHEAST WINDS WILL FILL IN BY MONDAY AS HIGH PRESSURE PUSHES IN BEHIND THE FRONTAL REMNANTS. && .AVIATION... AIRMET ZULU IS IN EFFECT FOR ICING...LIGHT TO MODERATE RIME...FROM 15K TO 27K FEET AROUND THE BIG ISLAND. VERY LIGHT SE TO S WINDS ACROSS THE STATE THROUGH THURSDAY WILL GIVE WAY TO DAYTIME SEA BREEZES AND NIGHTTIME LAND BREEZES IN MOST AREAS INCLUDING THE TAF SITES. && .MARINE... NO LARGE SWELLS ARE EXPECTED THROUGH THE UPCOMING WEEKEND. A NEW MODERATE NORTH SWELL WITH A WAVE PERIOD AROUND 14 SECONDS WILL BUILD THROUGH THE NIGHT. THIS SWELL IS EXPECTED TO PEAK ON THURSDAY...THEN PERSIST THROUGH THE WEEKEND AS A REINFORCING SWELL ARRIVES FRIDAY NIGHT/SATURDAY. WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW SMALL CRAFT ADVISORY LEVELS THROUGH THE HOLIDAY WEEKEND. && .HFO WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION/MARINE...FOSTER AVIATION...POWELL
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 22, 7:31 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
Nearby
High Surf Advisories in Hawaii, 2012Every high surf advisory in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.